Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 149, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 5:39 PM EDT for Cocke County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 8, 2001, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:00 PM EDT | Thunderstorm Wind | Parrottsville, TN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 082141 SVRMRX TNC029-082245- /NEW.KMRX.SV.W.0247.082139-082245/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 539 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCKE COUNTY IN EAST TENNESSEE * UNTIL 645 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR GREENEVILLE TO NEAR MORRISTOWN...MOVING SOUTH AT 35 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. * SEVERE THUNDERSTORMS WILL BE NEAR... BYBEE AROUND 550 PM EDT NEWPORT AROUND 555 PM EDT DEL RIO AROUND 600 PM EDT HARTFORD AROUND 610 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. $$ LAT...LON 3612 8308 3604 8325 3574 8322 3588 8291 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 8, 3:11 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT SUN JUL 8 2001 SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE. NORTHERN ZONES ALREADY BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING. HEAVY RAIN IS LIKELY WITH PW'S NEARING 2 INCHES. WILL MENTION HEAVY RAIN TOO. SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH OF US BY MIDNIGHT. FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY AND DRY TUESDAY NIGHT THROUGH THURSDAY. CHA 72 92 71 91 / 60 40 30 30 TYS 70 90 70 89 / 60 40 30 30 TRI 68 88 68 87 / 70 40 30 30 OQT 70 90 70 89 / 60 40 30 30 .MR X... NC...NONE. TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM. VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM. GH
In the hours before
Special weather statement, Jul 8, 2:15 PM EDT, 3 hours 24 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 215 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE... RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 800 PM. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW LYING AND FLOOD PRONE AREAS. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DMG
Local storm report, Jul 8, 4:13 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
413 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM POUND VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0400 PM WISE VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
DAELocal storm report, Jul 8, 4:37 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
437 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM KINGSPORT TN WIND DAMAGE
07/08/01 SULLIVAN TREES DOWN ON ROAD.
REPORTED BY SPOTTER.
DAESpecial weather statement, Jul 8, 4:43 PM EDT, 56 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-085>087-101-102-VAZ001-002-005- 006-008-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 443 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 530 IN EFFECT UNTIL 1000 PM EDT(900 PM CDT) FOR PARTS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA... ...SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE UNTIL 800 PM EDT. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH NUMBER 530 FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT... CAMPBELL...CHEROKEE...CLAY...COCKE...GRAINGER...HAMBLEN...JEFFERSON.. .KNOX...LOUDON...MCMINN...MONROE...MORGAN...POLK...ROANE...SCOTT TENNESSEE...SEVIER...UNION. THE WATCH IS IN EFFECT UNTIL 1000 PM EDT(900 PM CDT). SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE... RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 800 PM. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RBP
Local storm report, Jul 8, 5:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
533 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
,
0525 PM ERWIN TN 60 MPH TSTM WIND GUST
07/08/01 UNICOI REPORTED BY AMATEUR RADIO.
DAELocal storm report, Jul 8, 5:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
539 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
;
0535 PM RUSSELLVILLE TN .75 INCH HAIL
07/08/01 HAMBLEN REPORTED BY SPOTTER.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 28 min |
| Jul 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| Jul 8, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 52 min |
| Jul 8, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 48 min |
| Jul 8, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 58 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 51 min |
| Jul 8, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 53 min |
| Jul 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 48 min |
| Jul 8, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 43 min |
| Jul 8, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 41 min |
| Jul 8, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.